Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 255, NWS Goodland, KS

August 16, 2001Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 16, 2001, 5:32 PM MDT for Cheyenne County, Colorado. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2001, 5:32 PM MDT (23:32 UTC)
Expired
Aug 16, 2001, 6:30 PM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:54 PM MDTThunderstorm Wind 57 EKit Carson, COFour to six diameter tree limbs down from the wind. No power for brief time.
Aug 16, 6:20 PM MDTThunderstorm Wind 57 EKit Carson, CO
Aug 16, 6:20 PM MDTHail 1Kit Carson, COHail completely covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS53 KGLD 162332
SVRGLD
COC017-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN CHEYENNE COUNTY...OR
  ABOUT 21 MILES SOUTH OF FLAGLER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

LAT...LON 3902 10315 3891 10315 3884 10296 3884 10259
          3903 10258

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:14 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 16, 2:14 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT THU AUG 16 2001

FORECAST CHALLENGE WILL BE CHANCES OF PRECIP FOR FIRST SEVERAL
PERIODS.

THE ETA AND NGM INITIALIZED TOO COOL OVER THE CENTRAL PLAINS THIS
MORNING. ALL MODELS ARE HAVING THEIR OWN PARTICULAR PROBLEMS OUT TO
18Z...ESPECIALLY WITH DPS. HOWEVER...THE ETA HAS THE BEST GENERAL
IDEA WITH THE MOISTURE FEILDS...JUST A BIT TOO LOW. WILL GO WITH A
BLEND FOR THIS PACKAGE AS THEIR IS NO OVERALL WINNER.

TONIGHT MODELS IN GOOD AGREEMENT ON TIMING OF SW PASSING OVER REGION
AND IN GENERAL AGREEMENT ON QPF FEILDS. ETA AND IN PARTICULAR THE
ETA KF IS TRACKING PRECIP WELL OUT TO 18Z. MODERATE CAPES REMAIN
INTO THE EVENING WHEN SW PASSES OVER. MODERATE BL THETA-E
CONVERGENCE IS INDICATED AS WELL. WILL RAISE POPS TONIGHT IN
RESPONSE BUT NOT EXCESSIVELY AS GULF MOISTURE CONTINUES TO BE CUT
OFF. BUT DEWPOINTS IN THE 50S AND HIGHER ARE STILL SUFFICIENT FOR
MORE THAN ISOLATED DEVELOPMENT. TOMORROW ETA H85 TEMPS ARE
SUPPORTIVE OF FWC MOS TEMPS AND DO NOT SEE A CHANCE TO IMPROVE ON
GUIDANCE FOR THIS PERIOD. AREA WILL REACH CONVECTIVE TEMP BY LATE
AFTERNOON AS ANOTHER SW PASSES THROUGH REGION AN WILL KEEP 20S IN
FOR TOMORROW AND TOMORROW NIGHT. FRIDAY SUBSIDENCE WILL CLEAR AREA
OUT WITH LIGHT UPSLOPE WINDS MODERATING TEMPS AND WILL ONLY GO
SLIGHTLY ABOVE FWC HIGHS FOR THIS PERIOD.

IN THE EXTENDED...ECMWF AND MRF CONTINUE TO ALTERNATE WITH EACH
OTHER ON EXTENT OF RIDGE BUILDING OVER THE CENTRAL CONUS. THE MRF
NOW IS TAKING A LESSENED TROUGH WITH A SHALLOWER...MORE PROGRESSIVE
E PAC LOW SOLUTION. THE ECMWF NOW IS TAKING A DEEPER...DIGGING E PAC
SOLUTION WITH A MORE AMPLIFIED RIDGE SOLUTION. WILL CONTINUE WITH
THE SLIGHTLY MORE AMPLIFIED SOLUTION FOR THIS PACKAGE...GO SLIGHTLY
ABOVE ON TEMPS AND KEEPING THE CURRENT EXTENDED GOING DRY.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Aug 16, 3:54 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    2 E TRIBUNE               KS   .75 INCH HAIL
08/16/01   GREELEY                        REPORTED BY PUBLIC.
                                          HAIL COMPLETELY COVERED
                                          THE GROUND.
Local storm report, Aug 16, 4:52 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    2 E TRIBUNE               KS   .75 INCH HAIL
08/16/01   GREELEY                        REPORTED BY PUBLIC.
                                          HAIL COMPLETELY COVERED
                                          THE GROUND.
Local storm report, Aug 16, 5:10 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME...
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    2 E TRIBUNE               KS   .75 INCH HAIL
08/16/01   GREELEY                        REPORTED BY PUBLIC.
                                          HAIL COMPLETELY COVERED
                                          THE GROUND.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:24 PM MDTSevere Thunderstorm WarningGLDKit Carson66 min
Aug 16, 5:58 PM MDTSevere Thunderstorm WarningGLDCheyenne62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.